How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask KarayanMD Your Own Question
KarayanMD
KarayanMD, Neurologist (MD)
Category: Neurology
Satisfied Customers: 840
Experience:  Board Certified Neurologist with Subspecialty in Clinical Neurophysiology. Private Practice.
22767285
Type Your Neurology Question Here...
KarayanMD is online now

Would it be safe who has, or may have, a brain

Customer Question

Would it be safe for someone who has, or may have, a brain anuerysm to take a medication like Viagra or other PDE5 inhibitors?
Submitted: 2 years ago.
Category: Neurology
Expert:  Shantal-Mod replied 2 years ago.
Hello,
I'm Shantal and I'm a moderator for this topic.
I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.
I was checking to see if you had already found your answer or if you still need assistance from one of the Professionals.
Please let me know if you wish to continue waiting or if you would like for us to close your question?
Thank you,
Shantal
Expert:  KarayanMD replied 2 years ago.

Hi. Thanks for your question.

I am a board certified neurologist in the U.S. I will be happy to help.

There is no absolute contraindication that I am aware of to take Viagra or similar type of medications in the presence of a brain aneurysm. I reviewed a reliable source and found multiple contraindications which include a stroke within prior 6 months, but no mention of aneurysm being a contraindication.

The main concern with viagra in a patient with an aneurysm might be elevated blood pressure causing a rupture of an aneurysm or an aneurysm rupturing due to the blood vessel dilation that viagra can cause, so theoretically there might be some increased risk over a patient who does not have an aneurysm.

It should also be considered that sexual activity by itself clearly can raise blood pressure and thereby in and of itself can be considered to have some risk in a patient with an aneurysm, therefore if a rupture of an aneurysm occurs with sexual activity in a patient on viagra, that could be due to the sex rather than the medication anyways.

My suggestion to you would be to discuss this issue with the treating neurosurgeon or neurologist who has further details in terms of the location and size of the aneurysm, and to ask him or her about the risk not only of viagra or similar medication but also about the risk of sexual activity and whether this would be safe given the particular details of the aneurysm.

Hopefully this provides some guidance to you. Best wishes.

Customer: replied 2 years ago.

Thanks for you reply; much appreciated.


 


I do not have a confirmed aneurysm at this point, just a strong predisposition. I was advised against having a scan at this time. Therefore I am not currently under the care of a neurologist. I have been told by the neurologist I saw previously to try and live a normal life and not eschew things like high intensity exercise.


 


My worry, which you touched upon, is the blood vessel dilation caused by such medications. I cannot find anything about not using them in such cases but logically it seems that I should not.


 


You say it is a "main concern" but that there is no contraindications with these meds. In your professional opinion is it enough of a concern to prevent there use? Would some sort of localised injection be preferable?